Dear doctor, can I stop taking my prescription blood thinner and switch to something natural, like a tea?

Dear Dr. Roach: I take the blood thinner Eliquis. I’m wondering if I can stop taking it and switch to something natural, like tea or something. Thanks. — MK

Answer: Please don’t.

Long ago, farmers noticed that cows would die of internal bleeding if they ate sweet clover hay that had remained damp and moldy. A University of Wisconsin scientist in the 1920s identified the culprit: dicoumarol, a chemical naturally found in moldy hay that prevented cows’ blood from clotting. The research was supported by the Wisconsin Alumni Research Foundation, which found that the substance in moldy hay blocked the effect of vitamin K.

A related and more potent anti-coagulant compound has been synthesized and named “warfarin”, which was initially marketed as rat poison. In 1951, a person attempting suicide with warfarin made a full recovery after treatment with vitamin K, and doctors realized that this drug when used in low doses could be effective for people with a tendency to clot too much.

The brand name for this drug was Coumadin, and it worked and extended many lives. Natural substances have made some of the most important medicines for centuries.

Anticoagulants should be used with caution. Life-threatening bleeding can occur if the doses are even a little too high. They are only used if the risk of a blood clot (especially in the lungs, heart or brain) is high. Warfarin has been used for many years, but has been partially superseded by newer drugs, such as apixaban (Eliquis). The new formulations do not require blood tests. Nevertheless, the dose should be precise and personalized for you by your doctor.

There are many natural substances that can partially block the tendency for blood clots to form, but few are both safe enough to use and potent enough to significantly reduce a person’s risk of a disease that causes blood clotting. increased blood. Most natural supplements and teas that claim to do this are NOT safe and effective for you to use instead of your prescription medication.

Read the label carefully; he will tell you that the tea or supplement should not be used to treat a medical condition. It’s not a good idea to stop your medication without an explicit instruction from your doctor and a plan for an alternative.

Dear Dr. Roach: I am a person with continuous back pain. I was (and still am at 76) a carpenter. I had several back surgeries (disc removals, fusion, opening of spaces around the spinal cord). I continue to mistreat my back, but I like my job because it gives a lot of satisfaction.

As a result, I take a lot of ibuprofen. I recently finished an article about a person whose doctor told him that his kidney failure was related to overuse of ibuprofen. Is this a reality I should worry about? –PF

Answer: It’s absolutely a real problem, with at least 2.5 million episodes of acute kidney injury each year in the United States caused by anti-inflammatory drugs like ibuprofen.

For a given individual, the risk is between 1% and 5%. That being said, the risk increases with age, and taking ibuprofen if you are dehydrated (due to sweating, vomiting, or diarrhea) also increases your risk of developing acute kidney injury. People who take high amounts of anti-inflammatories are also likely to see their kidney function deteriorate over time.

I think it would be wise to have your kidney function checked periodically. You can continue to take ibuprofen if your kidney function is normal and stable, but decrease (or stop) your use if your kidney function decreases.

Dr Roach regrets that he cannot respond to individual letters, but will incorporate them into the column whenever possible. Readers can send questions to ToYourGoodHealth@med.cornell.edu or mail to 628 Virginia Dr., Orlando, FL 32803.

(c) 2022 North America Syndicate Inc.

All rights reserved

Source link

About Alex S. Crone

Check Also

Calls for fillers to be prescription only to stop the “conveyor belt” of procedures

DERMAL fillers are a popular choice for cosmetic procedures in the UK. But groups have …